Arizona, 2016

Flash Flooding and Heavy Rain in Arizona, June 29 to 30, 2016

June 29 to 30, 2016 · NWS FGZ · 5 events in 3 counties and zones

Monsoon moisture continued to move across northern Arizona with local heavy rain, hail, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Monsoon moisture continued to move across northern Arizona with local heavy rain, hail, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jun 29, 10:00 AM MST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 29, 10:00 AM MST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1000 AM MST WED JUN 29 2016

.SYNOPSIS...Shower and thunderstorm activity will be on the
increase over the next few days as a moist southerly flow develops
across Arizona. Expect storms each day with the best potential for
heavy rain arriving on Thursday and Friday.

&&

.DISCUSSION...The PW off the KFGZ 12Z sounding is the same as
yesterday morning (~0.75 inch). Stearing flow is southeast-northwest
south of the south of the Mogollon Rim...and west to east-northeast
north of the Rim. Storm motion today will be 10 to 15 MPH so local
heavy rain is possible. No updates for today planned.

&&

.PREV DISCUSSION /246 AM MST/...High pressure centered over the
four corners region will gradually drift to a position over Texas
during the next few days.

For today...ample moisture is situated across northern Arizona.
As daytime heating progresses and instability builds another round
of thunderstorms is expected across northern Arizona. Storms will
be most numerous along and south of a line extending from the
Grand Canyon southeastward through Flagstaff and Show Low. Heavy
rain will be possible with stronger storms with 1 to 2 inch
downpours possible. As always gusty winds, small hail and cloud-
to-ground lightning with storms. Pretty typical monsoon stuff.

For Thursday through Saturday...Southerly flow will deliver deep
monsoon moisture with widespread showers and thunderstorms. The
deepest moisture will be located from the Mogollon Rim southward
where storms will be the most numerous. At this time the best
combination of flow, instability and moisture will be on Thursday
and Friday roughly along and west of a Payson-Flagstaff-Grand
Canyon line. Looks like the highest potential for heavy rain
producing storms so far this monsoon. Stay tuned as details
emerge.

From Sunday onward...A drier and stabilizing westerly flow
develops. Most areas across northern Arizona will see only a
slight chance of showers and storms. The only exception will be
the mountain areas along the Arizona/New Mexico border where
lingering moisture will result in scattered storms.

&&

.AVIATION...For the 18Z Package...Scattered to numerous TSRA
expected to develop today with the focus of activity over the higher
terrain of northern AZ. Locally heavy rain, small hail, and gusty
winds possible with storms. Coverage of showers and thunderstorms
will decrease overnight. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...An active monsoon weather pattern will continue
through the week with scattered to numerous showers and
thunderstorms each day. An increase in moisture will raise the
threat for heavy rain by Thursday. Gusty outflow winds also possible
near any shower or storms.

Friday through Sunday...Active monsoon weather continues through
Saturday with close to average temperatures. A downturn in
thunderstorm activity is possible by Sunday or early next week.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...JJ
FIRE WEATHER...MCS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jun 29, 12:27 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1227 PM MST WED JUN 29 2016

AZZ008-292000-
YAVAPAI COUNTY  MOUNTAINS AZ-
1227 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL YAVAPAI COUNTY UNTIL
100 PM MST...

AT 1227 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES SOUTH OF SELIGMAN...OR 30 MILES NORTHWEST OF CHINO VALLEY...
MOVING EAST AT 15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST CENTRAL
YAVAPAI COUNTY.

LAT...LON 3490 11299 3507 11305 3512 11290 3492 11285
TIME...MOT...LOC 1927Z 265DEG 11KT 3501 11291

MAS
Special weather statement, Jun 29, 12:48 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1248 PM MST WED JUN 29 2016

AZZ015-292015-
WESTERN MOGOLLON RIM AZ-
1248 PM MST WED JUN 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCONINO COUNTY UNTIL 115
PM MST...

AT 1248 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BELLEMONT...OR 15 MILES NORTHWEST OF FLAGSTAFF. THIS STORM WAS
NEARLY STATIONARY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL COCONINO
COUNTY.

LAT...LON 3523 11185 3530 11193 3535 11186 3526 11177
TIME...MOT...LOC 1948Z 251DEG 3KT 3529 11186

MAS

The radar

The Flagstaff radar (KFSX), 116 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 2 flash flood. Local standard time, as filed.

Heavy Rain, Coconino

When
June 29, 12:56 PM MST to 1:30 PM MST
Where
Coconino County, 1 mi S of Williams to 4 mi E of Williams
Reported by
Trained Spotter
Coordinates
35.236, -112.180

Heavy rain and hail up to 1/2 inch in diameter caused local flooding in and around Williams.

Heavy Rain, Yavapai

When
June 29, 4:30 PM MST to 5:00 PM MST
Where
Yavapai County, 4 mi W of Mayer to 4 mi E of Mayer
Reported by
Trained Spotter
Coordinates
34.400, -112.300

Heavy rain and dime sized (0.70 inch diameter) caused flowing water in area washes/road crossings.

Flash Flood, Gila

When
June 29, 6:00 PM MST to 8:20 PM MST
Where
Gila County, 8.09 mi NE of Carrizo to 12 mi WSW of Cedar Creek
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
34.066, -110.185

Radar estimated 1.50 to 2.50 inches of rain over the central part of the Cedar Fire scar starting around 530 PM MST. A 4 to 5 foot flood crest reached the Highway 73 bridge at the town of Cedar Creek at 720 PM MST.

Heavy Rain, Yavapai

When
June 29, 6:33 PM MST to 7:33 PM MST
Where
Yavapai County, 5.25 mi E of Cordes to 1.9 mi E of Mayer
Reported by
Trained Spotter
Coordinates
34.301, -112.078

An inch and a half of rain caused Big Bug Creek to flow about 2 feet from the top of the bridge.

Flash Flood, Gila

When
June 30, 12:30 AM MST to 1:30 AM MST
Where
Gila County, 13.08 mi NNE of Roosevelt Grpvn Arpt to 15 mi SSE of Young
Cause
Heavy Rain / Burn Area
Reported by
Department of Highways
Coordinates
33.800, -110.950

Flash flood debris reached the Arizona Department of Transportation yard near Workman Creek. The flow included large boulders, deep mud, and debris from recent fire activity.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642887, 642888, 642885, 642889, 642886.